Acne due to a medicine

Author: Reviewed and updated by Dr Amanda Oakley, Dermatologist, Hamilton, New Zealand; Vanessa Ngan, Staff Writer; Clare Morrison, Copy Editor, 2014.


Introduction

Acne or acneform (acne-like) eruptions can occasionally be caused by, or aggravated by, medications (drugs).

Hormones

Several hormonal medications may cause or aggravate acne.

  • Oral corticosteroids, which may also cause steroid acne by increasing yeast proliferation within the hair follicle
  • Contraceptive agents: medroxyprogesterone injection (Depo-Provera™), implanted (Jadelle™ or Implanon™) or intrauterine progesterone (eg Mirena™), and oral contraceptives, which reduce circulating sex hormone binding globulin (SHBG), can sometimes aggravate acne in females
  • Testosterone
  • Anabolic steroids such as danazol, stanozolol and nandrolone can cause severe acne including acne conglobata and acne fulminans

Athletes and body-builders sometimes abuse anabolic steroids because they result in increased muscle bulk; severe acne can arise in some of these cases.

Other medication

A variety of other medications can cause acne. Theories on why they do so include their effects on the immune system; their stimulation of insulin and insulin-like growth factor through the m-TOR pathway; and direct effects they may have on the hair follicle.

Medications known to aggravate acne include:

 

Related Information